SESSION TYPE: Critical Care Cases I
PRESENTED ON: Monday, October 22, 2012 at 01:45 PM - 03:00 PM
INTRODUCTION: Type II heparin-induced thrombocytopenia (HIT) is an immune mediated, prothrombotic disorder due to antibodies that target molecular complexes consisting of heparin and platelet factor 41. Early recognition and treatment of HIT is important since mortality rates greater than 20% have been reported2. We present a patient with severe HIT who did not respond to usual treatment.
CASE PRESENTATION: A 57-year-old Caucasian male was transferred to the medical intensive care unit for further management of HIT and phlegmasia cerulea dolens. Two weeks prior to presentation, the patient had undergone right total knee arthroplasty which was complicated by right popliteal vein deep vein thrombosis (DVT). He was treated initially with heparin and later with enoxaparin and warfarin. One week later, he developed right foot pain with edema, cyanosis, and absent pedal pulses. Work-up revealed further extension of the DVT and a 40% decline in the platelet count. Enoxaparin was discontinued and lepirudin was started. Platelet factor 4 antibody and serotonin release assay were both positive confirming the diagnosis of HIT. One day later, the patient required fasciotomy for compartment syndrome related to phlegmasia cerulea dolens. Forty eight hours later, the patient developed new left leg pain which rapidly progressed to loss of sensation and movement. Physical examination was consistent with phlegmasia cerulea dolens. The platelet count was noted to be less than 10,000 k/μL. He underwent emergent thrombectomy and fasciotomy of the left leg. Given the severity and progression of disease with persistent thrombocytopenia despite appropriate treatment, a trial of plasma exchange was initiated. The patient underwent a total of five plasmapheresis sessions and had recovery of the platelet count with no further thrombotic events.
DISCUSSION: Treatment of HIT involves discontinuation of all heparin products and preventing thrombosis with non-heparin based anticoagulants. However, despite the implementation to this strategy, the patient continued to have clinical deterioration. Adding adjunctive therapy with plasmapheresis was effective in preventing further platelet destruction and thrombosis. There have been a few case reports and one prospective study in the medical literature about the use of plasma exchange in patients with HIT, but at this time it is not a widely accepted modality of treatment2.
CONCLUSIONS: Although further studies are needed, plasmapheresis should be considered in patients with HIT refractory to established therapy given the high rate of morbidity and mortality.
1) Cuker A and Cines D. How I treat heparin-induced thrombocytopenia. Blood 2012; 119:2209-2218.
2) Antonijevic N, Savic N, Perunicic J, Kovac M, et al. Salvage late plasmapheresis in a patient with pulmonary embolism caused by heparin-induced thrombocytopenia primarily resistant to danaparoid sodium and lepirudin. Journal of Clinical Apheresis 2006; 21:252-255.
DISCLOSURE: The following authors have nothing to disclose: Divya Patel, Jafar Abunasser
No Product/Research Disclosure InformationCleveland Clinic, Cleveland, OH